Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 29, NWS Norman, OK

May 11, 20115 counties in Texas

NWS Norman, OK issued this red flag warning at May 11, 2011, 3:35 AM CDT for 5 counties in Texas. It took effect at May 11, 2011, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2011, 3:35 AM CDT (08:35 UTC)
In effect from
May 11, 2011, 12:00 PM CDT
Expired
May 11, 2011, 7:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK

Counties Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2458 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WWUS84 KOUN 110835
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
335 AM CDT WED MAY 11 2011

TXZ083>085-087-088-111645-
/O.UPG.KOUN.FW.A.0030.110511T1700Z-110512T0000Z/
/O.NEW.KOUN.FW.W.0029.110511T1700Z-110512T0000Z/
HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
335 AM CDT WED MAY 11 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR VERY DRY AND WINDY CONDITIONS FOR PORTIONS OF WESTERN 
NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST TO WEST WINDS 20 TO 30 MPH WITH HIGHER GUSTS.

* HUMIDITY...BETWEEN 10 TO 15 PERCENT.

* TEMPERATURE...UPPER 80S AND LOWER 90S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
1 follow-up statement
793 
WWUS84 KOUN 111556
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1056 AM CDT WED MAY 11 2011

TXZ085-088-111700-
/O.CAN.KOUN.FW.W.0029.110511T1700Z-110512T0000Z/
WILBARGER-BAYLOR-
1056 AM CDT WED MAY 11 2011

...RED FLAG WARNING IS CANCELLED FOR PARTS OF WESTERN NORTH
TEXAS... 

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE RED FLAG
WARNING. 

LOW HUMIDITIES COULD STILL DEVELOP THIS AFTERNOON. HOWEVER... THE
MUCH DRIER AIR AND STRONGER WINDS ARE NOT EXPECTED TO DEVELOP IN
THE AREA.

$$

TXZ083-084-087-120000-
/O.EXT.KOUN.FW.W.0029.110511T1900Z-110512T0000Z/
HARDEMAN-FOARD-KNOX-
1056 AM CDT WED MAY 11 2011

...RED FLAG WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR EXTREME WESTERN PORTIONS OF NORTH
TEXAS... 

THE RED FLAG WARNING IS NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING. 

* WIND...SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH MAY DEVELOP LATE
  THIS AFTERNOON.

* HUMIDITY...BETWEEN 15 TO 20 PERCENT WILL BE POSSIBLE.

* TEMPERATURE...MID AND UPPER 80S.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at May 11, 3:30 AM CDT, 5 minutes earlier.

Area forecast discussion, May 11, 3:30 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT WED MAY 11 2011

.DISCUSSION...
FAIRLY COMPLEX WEATHER DAY EXPECTED TODAY WITH MULTIPLE ROUNDS OF
SHOWERS AND THUNDERSTORMS POSSIBLE. IMPRESSIVE TO SEE CONVECTION
WELL WEST OF THE AREA THIS MORNING ACROSS WEST TEXAS AS LIFT FROM AN
INITIAL DISTURBANCE BEGINS TO IMPINGE ON RICHER MOISTURE WHICH HAS
PUSHED WEST OVERNIGHT. SOME OF THIS ACTIVITY COULD IMPACT WESTERN
SECTIONS THIS MORNING AS WAVE LIFTS NORTH INTO KANSAS LATER THIS
MORNING. SOME POSSIBILITY OF ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT FURTHER EAST LATER THIS MORNING... HOWEVER MODELS MAY BE
OVERDOING QPF AS MOISTURE STREAMS NORTH THIS MORNING RESULTING IN
WIDESPREAD STATUS DECK. IF STORMS DO DEVELOP ACROSS THE AREA THIS
MORNING... SEVERE POTENTIAL EXPECTED TO BE RATHER MINIMAL... BUT NOT
OUT OF THE QUESTION TO SEE SOME ELEVATED SEVERE HAIL PRODUCING
STORMS.

BY LATER IN THE DAY EXPECT DRYLINE TO ADVANCE EAST INTO WESTERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. WIDESPREAD STRATUS
ACROSS WARM SECTOR WILL GRADUALLY ERODE ALLOWING WARMING ALONG AND
AHEAD OF DRYLINE. THIS WILL LEAD TO AN INCREASING AMOUNT OF
INSTABILITY TO DEVELOP. CONVERGENCE ALONG DRYLINE SHOULD RESULT IN
SCATTERED SEVERE THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE ACROSS
WESTERN OKLAHOMA. THIS CONVECTION WILL THEN MOVE EAST AND NORTHEAST
ACROSS CENTRAL SECTIONS OF OKLAHOMA DURING THE LATE AFTN AND EARLY
EVENING HOURS. OTHER CONCERN TODAY WILL BE ACROSS PORTIONS OF
WESTERN NORTH TEXAS WHERE RED FLAG CONDITIONS ARE LIKELY TO OCCUR.
WILL UPGRADE CURRENT WATCH TO A WARNING AS VERY DRY AIR THIS AFTN
WILL RESULT IN RH VALUES BETWEEN 10% AND 15% ALONG WITH STRONG
SOUTHWEST SFC WINDS.

MODELS SHOW A SLIGHTLY SLOWER EASTWARD PROGRESSION OF MAIN SYSTEM
AND SFC FRONT WED NIGHT AND THU... THIS MAY RESULT IN ANOTHER ROUND OF
STORMS ON THURSDAY... MAINLY ACROSS SOUTHEAST OK. WILL ALSO INTRO
SOME LOW POPS ACROSS NORTHERN OK THU AFTN. THIS WOULD OCCUR AS UPPER
LOW MEANDERS AROUND THE CENTRAL AND SOUTHERN PLAINS AND PROXIMITY OF
COLD CORE OF SYSTEM COULD RESULT IN SOME AFTN STORMS.

OTHERWISE... MUCH COOLER MORE SEASONAL WEATHER IS THEN EXPECTED FROM
THU INTO THE WEEKEND AND CONT INTO EARLY NEXT WEEK AS CLOSED UPPER
LOW MOVES SLOWLY EAST AND SOUTHEAST. THIS ALLOWS COOL SFC HIGH TO
CONT TO PULL AIR SOUTHWARD OUT OF CANADA THROUGH THE PLAINS. SOME
HINT THAT BROADER LONGWAVE TROUGH MAY TAKE SHAPE BY THE MIDDLE OF
NEXT WEEK ALLOWING A FEW DAYS OF HIGHER PRECIP CHANCES TO OCCUR JUST
BEYOND CURRENT FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  60  83  54 /  40  30  10  10
HOBART OK         87  54  85  50 /  20  20  10  10
WICHITA FALLS TX  90  58  88  54 /  40  20  10  10
GAGE OK           83  49  78  49 /  20  10  10  10
PONCA CITY OK     81  60  80  52 /  40  40  20  20
DURANT OK         83  66  85  59 /  40  50  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     TXZ083>085-087-088.

&&

11/30
Hazardous weather outlook, May 10, 10:30 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT TUE MAY 10 2011

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1030 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF
SOUTHEAST OKLAHOMA OVERNIGHT.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ACROSS TEXAS AND
EASTERN OKLAHOMA TONIGHT. THIS SYSTEM WILL CONTINUE TO SUPPORT
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS
SOUTHEAST OKLAHOMA OVERNIGHT. MUCH OF THIS ACTIVITY WILL TEND TO
OCCUR ABOVE A CAPPING INVERSION. SOME OF THE STRONGER STORMS COULD
PRODUCE MARGINALLY SEVERE HAIL AND GUSTY WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES... LOW HUMIDITIES... AND GUSTY SOUTH TO SOUTHWEST
WINDS WILL CAUSE VERY HIGH TO EXTREME FIRE DANGER CONDITIONS IN
NORTHWEST OKLAHOMA THIS AFTERNOON. REFER TO THE RED FLAG WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A STRONG STORM SYSTEM WILL BRING AN INCREASED CHANCE OF STRONG AND
SEVERE THUNDERSTORMS TO OKLAHOMA AND WESTERN NORTH TEXAS ON
WEDNESDAY. ALTHOUGH THERE WILL BE A RISK FOR SEVERE STORMS OVER ALL
BUT EXTREME WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS...
THE GREATEST RISK FOR SEVERE STORMS WILL BE OVER NORTHERN AND
CENTRAL PORTIONS OF OKLAHOMA. THE MOST LIKELY TIME FOR ORGANIZED
SEVERE WEATHER WILL BE FROM MID-AFTERNOON WEDNESDAY THROUGH THE
EVENING HOURS WITH VERY LARGE HAIL... DAMAGING WINDS... AND
TORNADOES POSSIBLE. NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER
SAFETY PROCEDURES AND BE PREPARED TO TAKE ACTION IN CASE SEVERE
STORMS AFFECT YOUR LOCATION.

SLIGHT CHANCES FOR THUNDERSTORMS WILL BE SEEN OVER THE WEEKEND...
BUT SEVERE WEATHER APPEARS UNLIKELY.

OTHER HAZARDOUS WEATHER...
ENHANCED WILDFIRE CONDITIONS WILL EXIST WEDNESDAY AFTERNOON BEHIND A
DRYLINE THAT WILL SWEEP EASTWARD ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

In the hours before

Special weather statement, May 10, 9:49 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT TUE MAY 10 2011

OKZ046>048-050>052-110315-
LOVE OK-BRYAN OK-JOHNSTON OK-MARSHALL OK-CARTER OK-ATOKA OK-
949 PM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...CARTER...
JOHNSTON...LOVE AND MARSHALL COUNTIES.

AT 948 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN LAKE
TEXOMA...MOVING NORTH AT 50 MPH. STRONG WINDS WERE ALSO OCCURRING AT
A DISTANCE OF UP TO 30 MILES TO THE WEST AND NORTHWEST OF THIS STORM.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3375 9619 3376 9628 3369 9632 3378 9642
      3377 9649 3381 9652 3382 9657 3389 9660
      3391 9667 3383 9672 3386 9680 3385 9686
      3395 9691 3393 9698 3390 9698 3380 9709
      3433 9697 3441 9627 3409 9597

CMS
Special weather statement, May 10, 10:14 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT TUE MAY 10 2011

OKZ042-043-047-048-051-052-110345-
COAL OK-BRYAN OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-ATOKA OK-
1014 PM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...COAL...
JOHNSTON...MARSHALL AND PONTOTOC COUNTIES.

AT 1013 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
DURANT...MOVING NORTHEAST AT 40 MPH. IN ADDITION...GUSTY WINDS
EXTENDED ABOUT 30 MILES WEST AND NORTHWEST OF THIS STORM.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3408 9604 3381 9647 3388 9660 3389 9660
      3389 9663 3402 9688 3468 9660 3458 9588

CMS
Special weather statement, May 10, 10:46 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1046 PM CDT TUE MAY 10 2011

OKZ047-048-052-110415-
BRYAN OK-JOHNSTON OK-ATOKA OK-
1046 PM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON
COUNTIES.

AT 1046 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES
SOUTHWEST OF DURANT...MOVING NORTH AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3371 9635 3378 9642 3377 9649 3379 9651
      3381 9652 3383 9658 3430 9652 3433 9621
      3417 9595 3415 9596 3414 9595

CMS
Special weather statement, May 10, 11:14 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1114 PM CDT TUE MAY 10 2011

OKZ043-048-052-110445-
COAL OK-BRYAN OK-ATOKA OK-
1114 PM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND COAL
COUNTIES.

AT 1114 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF DURANT...MOVING NORTH AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3455 9636 3439 9588 3397 9626 3403 9642

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:29 AM CDTSpecial Weather StatementOUNHardeman16 min
May 11, 12:04 PM CDTSpecial Weather StatementOUNArcher, Baylor41 min
May 11, 12:59 PM CDTSevere Thunderstorm WarningOUNClay46 min

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.